MAUDE Adverse Event Report: ON-X LIFE TECHNOLOGIES, INC. ONX AORTIC STANDARD EXT 25; HEART-VALVE, MECHANICAL

ON-X LIFE TECHNOLOGIES, INC. ONX AORTIC STANDARD EXT 25; HEART-VALVE, MECHANICAL
Model Number ONXAE-25
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Endocarditis (1834)
Date of Event 03/11/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This investigation is currently ongoing.Any additional information will be provided in the follow-up report.This report is being submitted as required by federal regulations and does not constitute an admission that the device caused or contributed to the reported event.Furthermore, this report reflects the event as alleged by the complainant and does not imply that the information reported to artivion is accurate or has been confirmed by artivion.
 
Event or Problem Description
According to the initial report received via email on 25april2024 received irc (implant registration card) for a patient with existing aortic implant.Additional information received via email from artivion field representative via surgeon's pa (physician assistant), "physically active gentleman underwent aortic valve replacement with a on x prosthesis in (b)(6) 2018.He developed heart block shortly postop requiring permanent pacemaker.In (b)(6) of 2023 he presented with the acute onset of abdominal pain which was eventually identified as a splenic infarct.Assessment of his aortic valve has demonstrated partial localized dehiscence of the annular attachment in the area below the left main coronary and in the aorta mitral continuity.While the most likely etiology for such finding is endocarditis which may have contributed to the splenic infarcts, treatment ultimately would involve debridement of the valve and of the aortic root complex.Ventricular function overall has remained preserved.I feel he meets criteria to recommend re-exploration which would consist of debridement of the root and prosthetic aortic valve and aortic root reconstruction.I would still implant and on x mechanical prosthesis.Patient understands and wishes to proceed as soon as it can be arranged.Given the possibility of this being endocarditis driven, we may consider removing pacing wires and the pacemaker device at the same time." no additional information forthcoming.This investigation is relegated to onxae - 25 serial number: (b)(6).
 
Event or Problem Description
According to the initial report received via email on (b)(6) 2024 received irc (implant registration card) for a patient with existing aortic implant.Additional information received via email from artivion field representative via surgeon's pa (physician assistant), "physically active gentleman underwent aortic valve replacement with a on x prosthesis in (b)(6) 2018.He developed heart block shortly postop requiring permanent pacemaker.In (b)(6) 2023 he presented with the acute onset of abdominal pain which was eventually identified as a splenic infarct.Assessment of his aortic valve has demonstrated partial localized dehiscence of the annular attachment in the area below the left main coronary and in the aorta mitral continuity.While the most likely etiology for such finding is endocarditis which may have contributed to the splenic infarcts, treatment ultimately would involve debridement of the valve and of the aortic root complex.Ventricular function overall has remained preserved.I feel he meets criteria to recommend re-exploration which would consist of debridement of the root and prosthetic aortic valve and aortic root reconstruction.I would still implant and on x mechanical prosthesis.Patient understands and wishes to proceed as soon as it can be arranged.Given the possibility of this being endocarditis driven, we may consider removing pacing wires and the pacemaker device at the same time." no additional information forthcoming.This investigation is relegated to onxae - 25 serial number: (b)(6).
 
Additional Manufacturer Narrative
The manufacturing records for onxae-25 sn (b)(6) were reviewed and it was confirmed that all records were controlled, available for review, and met all specifications per the device master record.All lots passed functional testing and met release specifications.During the investigation no non-conformances or deviations were noted.Change order(s) for leaflet tuning are performed as a part of the standard manufacturing process.Onxae 25 sn (b)(6) was implanted on (b)(6) 2018 in a 50 year old male.A second on-x device was reported to device tracking as implanted in the same position, same patient : (b)(6) 2024 onxaap-27/29 sn (b)(6) ( 2034 days post implant).Information received indicated that the valve had been removed due to localized dehiscence of the annular attachment in the area below the left main coronary and in the aorta mitral continuity with the most likely etiology for such finding being endocarditis.According to the email from artivion field representative, s.G.¿ physically active gentleman underwent aortic valve replacement with a on x prosthesis in (b)(6) 2018.He developed heart block shortly postop requiring permanent pacemaker.In (b)(6) 2023 he presented with the acute onset of abdominal pain which was eventually identified as a splenic infarct.Assessment of his aortic valve has demonstrated partial localized dehiscence of the annular attachment in the area below the left main coronary and in the aorta mitral continuity.While the most likely etiology for such finding is endocarditis which may have contributed to the splenic infarcts, treatment ultimately would involve debridement of the valve and of the aortic root complex.Ventricular function overall has remained preserved.I feel he meets criteria to recommend re-exploration which would consist of debridement of the root and prosthetic aortic valve and aortic root reconstruction.I would still implant and on x mechanical prosthesis.Patient understands and wishes to proceed as soon as it can be arranged.Given the possibility of this being endocarditis driven, we may consider removing pacing wires and the pacemaker device at the same time." with the information available, the source of the endocarditis is unknown.However, because the on-x valve manufacturing process includes validated terminal sterilization prior to distribution¿verified by a review of manufacturing records unique to this valve¿the valve is unlikely to be the source of infection.The instructions for use (ifu) for the on-x valve states that reoperation, including explantation, may result from a complication, in this case, endocarditis, a known potential event acknowledged in the ifu.Though rare, historically, endocarditis occurs at a rate of 0.3 %/patient-year for mechanical aortic heart valves [iso 5840-2:2021].The review of the dhr was acceptable with the final product meeting all specifications.With the information available, the source of the endocarditis is unknown.However, because the on-x valve manufacturing process includes validated terminal sterilization prior to distribution¿verified by a review of manufacturing records unique to this valve¿the valve is unlikely to be the source of infection.The instructions for use (ifu) for the on-x valve states that reoperation, including explantation, may result from a complication, in this case, endocarditis, a known potential event acknowledged in the ifu.Though rare, historically, endocarditis occurs at a rate of 0.3 %/patient-year for mechanical aortic heart valves [iso 5840-2:2021].Endocarditis is the cause for the explantation of the aortic on-x valve.Because all on-x valves undergo validated terminal sterilization prior to distribution, the valve is unlikely to be the source of the infection.Root cause for the product failure mode cannot be determined; thus, severity and occurrence is not evaluated.With the information available, the source of the endocarditis is unknown.However, because the on-x valve manufacturing process includes validated terminal sterilization prior to distribution¿verified by a review of manufacturing records unique to this valve¿the valve is unlikely to be the source of infection.No further action is required without additional information.There is no indication that an error or deficiency occurred at artivion- formerly cryolife/jotec and the ifu adequately communicates risk.This complaint was reviewed for a capa evaluation and a capa is not warranted at this time.Field assurance will continue to monitor similar complaints to determine if additional actions are warranted; however, at this time no further actions are necessary.This report is being submitted as required by federal regulations and does not constitute an admission that the device caused or contributed to the reported event.Furthermore, this report reflects the event as alleged by the complainant and does not imply that the information reported to artivion is accurate or has been confirmed by artivion.

Brand Name
ONX AORTIC STANDARD EXT 25
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ON-X LIFE TECHNOLOGIES, INC.
1300 east anderson lane
austin TX 78752
Manufacturer (Section G)
ON-X LIFE TECHNOLOGIES, INC.
1300 east anderson lance
austin TX 78752
Manufacturer Contact
rochelle maney
1655 roberts blvd nw
kennesaw, GA 30144
7704193355
MDR Report Key19247439
Report Number1649833-2024-00026
Device Sequence Number20644016
Product Code LWQ
UDI-Device Identifier00851788001419
UDI-Public00851788001419
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P000037
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model NumberONXAE-25
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/25/2024
Supplement Date Received by Manufacturer04/25/2024
Initial Report FDA Received Date05/06/2024
Supplement Report FDA Received Date07/12/2024
Date Device Manufactured11/02/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age55 YR
Patient SexMale